Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Esophageal spasm, chest pain, diarrhea. Can I take Benadryl? Is it an allergic response?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
I have had esophageal spasm since the 5th grade and am now 35y/o. Despite all gi testing and dx of ibs, gerd, hiatal hernia and spastic colon have found no relief of the esophageal spasm. I am taking generic librax 3x's daily,30mg prevacid bid, sertraline and nortriptyline which in addition to lorazepam keeps me nothing but drugged.I am curious of your take on possibly trying benadryl during XXXXXXX attacks in the event this could be caused by an allergic response to something? What else could I seek out for relief? I'm nearly unable to swallow during these wordpress and have horrible chest pain with diarrhea. What is best to use for immeadiate relief. Tried and failed nitroglycerin sl, and levbid along with metoclopramide
Please advise? Thank you
Posted Thu, 26 Apr 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 13 hours later

Thanks for the query.

Esophageal motility disorders are of two types - Hypo & Hyper (spastic).

Further spastic esophgeal diseases are of different types like -
Diffuse esophageal spasm,
Nutcracker esophagus and
Nonspecific motility disorders.

Differentiation is done through motility studies.

Nitroglycerin and calcium channel blokers like nifidepine help, but some times you may have to get botox injections.

Motility problems are often precipitated by emoyional stresses, cold food or an hurried meal. Hence avoiding these may help.

Severe reflux disease itself may cause motility problems and treating it helps.

Diarrhoea doesnot occur with esophageal motility disorder and needs a work up to define it's cause.

Consult your GI so that he could help you find the type of spastic disease and suggest you an appropriate treatment.

Hope I have answered all your queries. Please write back if you have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor